Clomipramine and neuroleptic malignant syndrome

BMJ 2005; 330 doi: http://dx.doi.org/10.1136/bmj.330.7494.790-c (Published 31 March 2005)
Cite this as: BMJ 2005;330:790.4

Get access to this article and all of bmj.com for the next 14 days

Sign up for a 14 day free trial today

Access to the full text of this article requires a subscription or payment. Please log in or subscribe below.

Literature on adverse reactions to psychotropic drugs continues to confuse

  1. Geoffrey K Isbister (gsbite@ferntree.com), clinical toxicologist,
  2. Nicholas A Buckley, associate professor
  1. Newcastle Mater Misericordiae Hospital, Edith Street, Waratah, NSW 2298, Australia
  2. Clinical Pharmacology and Toxicology, Canberra Hospital, PO Box 11, Woden, ACT 2606, Australia

    EDITOR—Haddow et al describe a severe adverse drug reaction but create an oxymoron in describing clomipramine induced “neuroleptic malignant syndrome.”1

    Clomipramine is not a neuroleptic and therefore by definition cannot cause this syndrome (any more than it can cause anti-convulsant hypersensitivity syndrome). The description is consistent with serotonin toxicity, a well described adverse …

    Get access to this article and all of bmj.com for the next 14 days

    Sign up for a 14 day free trial today

    Access to the full text of this article requires a subscription or payment. Please log in or subscribe below.

    Article access

    Article access for 1 day

    Purchase this article for £20 $30 €32*

    The PDF version can be downloaded as your personal record

    * Prices do not include VAT

    THIS WEEK'S POLL